Variability in treatment response with respect to GLP1 agents is well-accepted but incompletely understood. In a specialist GLP-1 clinic at UHCW, we describe a case of improved therapeutic response following change in injection site. Currently, advice is injection in the abdomen or thigh.
A 61 year old man was commenced on Liraglutide 1.2 mg subcutaneous OD injection, in 2013. Previously managed with glimepiride 4 mg and metformin 1 g BD, with suboptimal HbA1c of 93 mmol/mol, weight 111.4 kg.
After 2.5 years, HbA1c fell to 67 mmol/mol, weight of 111.2 kg (stable). Having previously responded, by 3 years of therapy his HbA1c began climbing to 74 mmol/mol. Weight remained stable, at 111.8 kg. At 3.25 years of therapy, he reported self-initiated change in injection site over two weeks prior to clinic. Having made no change to his diet, and previously injecting in the abdomen, he began injecting the thigh over prior two weeks (self-instigated). He recorded data on a data management system one month prior to, and two weeks after, change in site.
Over two weeks, he noted a dramatic response. FBG dropped from an average of 8.5 to 5.5 mmol/L. Average post-breakfast glucose fell from 12.2 to 9.4 mmol/L; post-lunch glucose dropped from 8.9 to 6.2 mmol/L; post-evening meal fell from 9.3 to 7.6 mmol/L, fall in pre-bed glucose from 8.9 to 6.7 mmol/L. HbA1c also fell to 55 mmol/mol. Having been static previously at 118 cm, his waist circumference also dropped to 113 cm, with concurrent reduction in weight to 106.6 kg.
At 4 years, HbA1c was 39 mmol/mol, (drop of 35 mmol/mol drop since injection site change); weight reduction of 13.6 kg to 98.2 kg in same time period. Glimepiride was 2 mg, down from 4 mg. To our knowledge, such a significant improvement based on injection site has not been described.
This case highlights, therefore, anecdotal evidence suggesting site-specific efficacy with relation to liraglutide, and further work should focus on this and its potential mechanisms, including site-specific differences in absorption.